Advertisement
The Body: The Complete HIV/AIDS Resource Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

On Sleeping and Traveling While Taking Atripla

Part of the Series Other Sides of HIV: People Taking HIV Meds Share Stories About Side Effects

October 30, 2013

Stephen A.

Stephen A.

I started taking Atripla [efavirenz/tenofovir/FTC] about nine months ago, and the worst side effects for me are apparent when I am sleeping. My fiancée tells me I have an increased breathing rate, I sweat a lot, my limbs tend to shake or I have sudden movements in my legs or arms. She also tells me that once I am sleeping, I make really strong fists with my hands and my toes bend under my feet (like making fists with my toes). All these effects tend to occur more if I eat too close to taking my meds before sleeping.

I travel a lot, so I tend to change the time of day that I take my meds. The worst is taking the pill when I know I will still be awake; or even worse, when flying. The side effects when awake are pretty horrible: elevated breathing, increased body temperature and an overall feeling that something is slowly spreading through my body. My limbs feel disconnected and I often feel dizzy or lightheaded. Bright lights make my head ache and I tend to fidget a lot and get itchy at the scalp and the joint areas on my arms and legs.

My advice to anyone starting Atripla: Don't eat for at least four hours prior to taking the pill. Take it when you feel tired and are ready to sleep straight away; and ask your partner not to worry if you move or appear uncomfortable when sleeping. Tell them to let you sleep through that 45 minutes to an hour of strangeness, as it will pass.

Ribblehead Viaduct, one of Stephen's favorite places in the world, close to where his mother was born.

Ribblehead Viaduct, one of Stephen's favorite places in the world, close to where his mother was born.

It has taken me almost eight months to get to the point where my fiancée tells me I sleep quietly as if nothing was happening. I still feel terrible if I take my meds and stay awake though.

Be patient; it gets easier even though you often think it won't.

One last remaining side effect, which I have never heard mentioned, is the strange metallic taste in my mouth when waking up in the morning since I started taking Atripla. Even now, I always feel like I have had a mouth full of coins. Weird, but then again, everyone is different!

From Stephen: I am 44 years old and have been HIV positive for three years. I don't take drugs and gave up the moderate alcohol consumption I used to have when diagnosed.

I am English, but living in Brazil with my fiancée who I have been with for two years; she is HIV negative. We have a regular, albeit extremely safe sex life; and she is the rock in my life who helps me in every way with her support and encouragement.

Want to share your "Other Sides of HIV" story about dealing with side effects, good or bad? Write out your story (1,000 words or fewer, please!), or film a YouTube video, and email it to mrodriguez@thebody.com. In the coming months, we'll be posting readers' "Other Sides" stories here in our Resource Center on Keeping Up With Your HIV Meds.

Read other stories in this series.


Related Stories

On Talking to Your HIV Meds, and Listening to Your Body
Me and My HIV Horse-Sized Pill Before Bed
Day 254: Changing the Time of Day I Take Atripla (Video)
6 Reasons Why People Skip Their HIV Meds
Word on the Street: Advice on Adhering to HIV Treatment
More Personal Accounts of Staying Adherent to HIV/AIDS Medications


This article was provided by TheBody.com. It is a part of the publication Other Sides of HIV.
 

Reader Comments:

Comment by: Anthony the Runner (Argentina) Fri., Nov. 15, 2013 at 2:24 pm EST
My viral counts and date of probable infection are similar to yours. I am currently taking 3TC during the day and Evavirinz at night. The night pill DOES give me wild dreams and sometimes night sweats, but my biggest concern is its supposed interference with your testosterone levels. I had a recent study done that shows my testosterone leves are low....my concern is my energy levels. I run/compete in age division road races and cross country events. Since I was 14 I was running and still enjoy it at the age of 47. I know I should not expect the same results in my races as before but since I have started the antivirals I have noticed a big loss of energy and strength. Are there no other options for antivirals that do not affect our energy that much?
Reply to this comment


Comment by: Al (Miami) Wed., Nov. 13, 2013 at 9:16 am EST
I have been taking Atripla from the very beginning.
Solution for people awakening in the middle of the night: Half pill of Diazepam with half pill of Zolpidem when you go to sleep. The other half of both pills when you awake in the middle of the night.
If you don't have problems when you go to sleep, only awaking in the middle of the night, just take the second half pills only.
Reply to this comment


Comment by: Mike (Toronto ) Tue., Nov. 12, 2013 at 8:15 pm EST
I was diagnosed in May 2010 and like many others there was no question I was going to start meds . My doctor suggested Atriplia and the journey began. My viral load was 20,000 and CD was 800. in 3 months and was undetectable and my cd count ranges between 1500 to 1600. I encountered every side effect known to Atriplia but after a few months they slowly disappeared one by one now 2years later I still experience the odd vivid dream , excessive sweating and the occasional sleepless night . I believe these are small consequences to individuals who were diagnosed in the 80's and 90's whom had to take very toxic meds .
Reply to this comment


Comment by: LJ (Austin, tx) Sun., Nov. 10, 2013 at 11:49 am EST
I've now been on Atripla 6 years. Wow, how time has flown! In the beginning I had several side effects. Crazy dreams, body shakes, sweating. They subsided after a few months. I can even eat before taking medication. The only side effect I have is occasionally sweating. I'm been undetected since 6 months after my diagnosis. I started Atripla immediately after. I have to sometimes remind myself I have HIV. HIV is something I have, not something that's me! Life is what we make it!
Reply to this comment


Comment by: lucie vogel (big spring texas) Fri., Nov. 8, 2013 at 3:49 am EST
my side affect from atripla is no matter when I take it I can never get a full nights sleep.No matter if I take a sleeping pill or not no matter how late I stay up I am always up at 2am like clockwork.in my state at least where I live in my state my hiv doctor is only allowed to prescribe for the virus and not for side affects or other issues that come with the virus but with the sleep issue has always been there no matter where I live and it can be very frustrating and until now made huge mess of my marriage and almost ended it on the whole I am grateful that that is the only side affect I have and that my family helps me deal with it I sure do wish that with technology today that they find a solution to it
Reply to this comment


Comment by: mr (Georgia) Thu., Nov. 7, 2013 at 8:36 pm EST
12 years on the meds that make up Atripla or Atripla itself. Practically no side effects and great numbers. Each person reacts different to any medication. If side effects get too bad, there are quite a few options. No need to put up with them.
Reply to this comment


Comment by: Burt (Maryland) Thu., Nov. 7, 2013 at 6:57 pm EST
I've taken Sustiva (the NNRTI component of Atripla) for 12 years. While I still have vivid dreams, I rely on it to serve as a "tranquilizer" helping me go sleep. It's very reliable! If I have/choose to stay up after taking it at my regular dosing schedule then I've learned to counteract/ignore/deal with other remaining side effects. Bottom line, it's durable and provided me excellent results. Fortunately, I've never missed a dose. And, I doubt I'd change my regimen even if I had a choice.

Stephen, it's saving your life. Think about it...
Reply to this comment


Comment by: Charles (New Jersey) Fri., Nov. 1, 2013 at 3:13 pm EDT
When I was diagnosed on July 26, 2010, there was no question about starting meds. My ID Doc gave me a prescription for Atripla of off I went. My VL was 44,000 when diagnosed and my CD4's were at 252. I became undetectable in three months time and my CD4's have steadily rose and are now alomst 600. I had no gastrointestinal dise effects, but did have a body rash at first which went away after a few weeks. I do get dizzy about an hour after taking my pill but since I take it right before bed I really don't notice it. I am experiencing those very vivid dreams people report having and sometimes they are so vivid and sometimes horrifying that they wake me up and I can't get back to sleep for a few hours. If the dreams are the only real troubling side effeect I have then I count myself lucky. Some of the dreams are very interesting too and stay with me throughout the day. I am one of the lucky ones here. My thoughts and prayers go out to any fellow HIV comrades who are experiencing major side effects. I know my experience may not be the horrible experience that some people have but I decided to tell it so that others considering starting meds can realize that not everyone has the laundry list of side effects others report.
Reply to this comment


Add Your Comment:
(Please note: Your name and comment will be public, and may even show up in
Internet search results. Be careful when providing personal information! Before
adding your comment, please read TheBody.com's Comment Policy.)

Your Name:


Your Location:

(ex: San Francisco, CA)

Your Comment:

Characters remaining:

Advertisement